Gransnet forums

Health

Feeling better after coming off statins

(9 Posts)
susytish Fri 27-Aug-21 22:40:31

I have had some very helpful comments on here about being on statins. Now after talking to the doctor about the pains in my legs, I am coming off them for a couple of weeks to see if the pains are related to the statins. How long does it take to feel better and the pains to be reduced?

eazybee Fri 27-Aug-21 23:27:45

I would imagine that depends on whether your leg pains are connected to the statins or not.
You have discussed it with your doctor so follow her advice: two weeks?

Welshwife Sat 28-Aug-21 11:19:35

My DH and also his brother both had leg pains on statins - at the time there seemed to be tw varieties of the drug and they took both and then decided to stop taking them. The statins also made them both very cross and argumentative - a while off them and DH returned to his normal self

Peasblossom Sat 28-Aug-21 12:28:39

Pretty much immediately. 😀

So much better the day after not taking the nighttime dose. Actually woke up without pain.

Back to my normal self about three days in.

growstuff Sat 28-Aug-21 12:41:43

Sadly, coming off statins won't guarantee that leg pains will go away. I was prescribed them after a heart attack, but started to have all sorts of problems with my feet and legs, including restless leg syndrome, which was horrendous as I've had sleep problems for years.

I decided to stop taking statins and my GP reluctantly agreed (there wasn't much she could do to force me take them anyway). Six months after no statins, my total cholesterol is 3 mmol/L, which is fine. My HDL level is a bit on the low side, so I eat oats and oily fish. I don't need statins, but it seems they weren't the cause of the leg and foot problems, which unfortunately I still have. I'm overdue for a folate and VitB12 check, which could be contributing to the problems. It's also worth checking out ferritin levels.

Soozikinzi Sat 28-Aug-21 12:48:41

My husband has tried every kind of statin in the book . He’s had strokes and has a heart condition so we know he really should be on them but he gets side effects such as leg pain and it can seem to affect his depression medication. He now takes a very low dose ie 5 mg of rosuvastatin every other day which up to now does seem ok . And honestly he had side effects with every other type! I’m just putting that on in case there is someone who really feels they need to take them .

Granmarderby10 Sat 28-Aug-21 13:02:24

Soosikinzi thanks I’ve got Rosuvastatin so will try the alternate day regime. Do you know yet if it is reducing your husbands cholesterol to a satisfactory level?

Granmarderby10 Sat 28-Aug-21 13:15:40

Hi growstuff well it depends if you had them before ever encountering statins. The heavy aches that troubled me were unlike anything I’d had before and sort of crept up. Mainly upper arms and legs. It’s been that long since I took them that I can hardly remember now, though my cholesterol when left to it’s own devices (genetic) is shockingly high and I should be taking this statin which I was told was one of the best for fewer side effects For me - as soon as I stopped statins the aches and heaviness went away and haven’t returned. Of course I have other aches since but they sort of make sense.

growstuff Sat 28-Aug-21 14:16:46

No, I didn't have them before I had a heart attack. It's been explained away as diabetic neuropathy, which is possible. For some reason, my blood sugar level shot up at about the same time I had the heart attack. That could be as a result or it could have been a contributory cause. Nobody really knows.

I've had hospital tests to check my circulation (apparently there's no problem), so it would appear to be neurological. Unfortunately, my GP doesn't know what's causing it and Covid has meant that I haven't been able to get hospital appointments or any continuity of care. There's now a ban on taking bloods except for life-threatening emergencies because there is a shortage of bottles for blood tests.

I've had blood tests in the past, which showed a shortage of folate, but no plasma Vit B12 shortage. It could be that I have enough circulating Vit B12 but am not absorbing it because I take metformin for diabetes. I really need to see somebody who knows what they're talking about, but it's been impossible over the last 18 months.

Nevertheless, it does seem that statins haven't caused the pains and cramps. I'm not starting them again unless my cholesterol increases. I might not be so adamant about statins if I had the levels of some people on here.